Alert archive / Tennessee / Flash Flood Warnings in 1998
Flash Flood Warning 17, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jan 9, 1998, 11:55 AM EST for Hamilton County, Tennessee. It was in force for 5 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 1998, 11:55 AM EST (16:55 UTC)
- Expired
- Jan 9, 1998, 12:00 PM EST
- In force
- 5 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Hamilton County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 091702 FFWMRX TNC065-101700- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 1155 AM EST FRI JAN 9 1998 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL NOON EST ON SATURDAY FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...HAMILTON COUNTY A FLOOD WARNING HAS BEEN EXTENDED TO COVER ALL OF HAMILTON COUNTY. IN PARTICULAR...THE NORTH CHICKAMAUGA CREEK WHICH RUNS THROUGH HIXSON HAS BEEN REPORTED TO BE OUT OF ITS BANKS AFFECTING LIVESTOCK AND VEHICLE TRAVEL. THE WEST CHICKAMAUGA CREEK HAS ALSO BEEN REPORTED TO BE OUT OF ITS BANKS IN THE EAST RIDGE AREA. THE CONFLUENCE OF THE WEST AND SOUTH CHICKAMAUGA CREEKS IS A PARTICULAR PROBLEM AREA. THE SOUTH CHICKAMAUGA CREEK AT CHICKAMAUGA (NEAR LOVELL FIELD) STOOD AT 16.74 FEET AT 1150 AM EST FRIDAY. IT IS EXPECTED TO RISE TO NEAR FLOOD STAGE OF 18 FEET AROUND 100 PM EST FRIDAY. IT WILL REACH A CREST OR MAXIMUM STAGE OF NEAR 19 FEET AROUND 700 PM EST FRIDAY EVENING. IT WILL LIKELY REMAIN ABOVE FLOOD STAGE INTO SATURDAY. AT THE 18 FOOT STAGE WATER BEGINS TO CROSS MACK SMITH ROAD IN CATOOSA COUNTY GEORGIA. FLOODING BEGINS AT BROWN ACRES AND CONCORD GOLF COURSES AT THE CONFLUENCE OF THE SOUTH AND WEST CHICKAMAUGA CREEKS. AT THE 19 FOOT STAGE MORE WATER CROSSES MACK SMITH ROAD AND BECOMES A HINDRANCE TO TRAVEL. AS FURTHER INFORMATION BECOMES AVAILABLE...MORE STATEMENTS WILL BE ISSUED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GRJOUND. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 10:15 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 9, 10:15 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 1015 AM EST FRI JAN 9 1998 AREA OF CLR SKIES ALONG MS RIVER SLOWLY EXPANDING AND MOVG E-SE ON IR LOOP. THEREFORE..WORDING FOR DECRSG CLDS STILL LOOKS GOOD WHERE MENTIONED. TEMPS LOOK ON TRACK. SOME LIGHT RAIN MOVG THRU SO SLGT CHC/LOW CHC POPS HAVE THIS COVERED WELL. HSA
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 7:25 PM EST | Severe Thunderstorm Warning | MRX | Claiborne | 35 min |
| Jan 8, 9:13 PM EST | Severe Thunderstorm Warning | MRX | Hawkins | 47 min |
Nearby
Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.